Georgia, 2010Damaging Wind and Lightning Strikes in Georgia, June 26, 2010
June 26, 2010 · NWS FFC · 3 events in 2 counties and zones
Broad high pressure aloft continued across the southeastern states and was beginning to strengthen from previous days. However, a very weak disturbance was evident across the north side of the high across north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad high pressure aloft continued across the southeastern states and was beginning to strengthen from previous days. However, a very weak disturbance was evident across the north side of the high across north Georgia. This was sufficient given strong heating to produce isolated to scattered afternoon and evening thunderstorms. A few of these became strong and produced pea-sized hail and non-severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 26, 2:29 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 26, 2:29 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SAT JUN 26 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A WEAK BOUNDARY REMAINS SITUATED ACROSS NORTH GEORGIA TODAY...AND
IT...COMBINED WITH VORT MAX OVER NE AL...WILL ACT AS THE TRIGGERING
MECHANISM FOR ENHANCED DIURNAL CONVECTION THIS AFTERNOON. MORNING
CLOUD COVER OVER NW GA HAS PREVENTED TEMPERATURES TO WARM AS QUICKLY
AS EXPECTED...AND HAS HINDERED THE START OF THE AFTERNOON
ACTIVITY IN THAT AREA. SCATTERED THUNDERSTORMS ARE EXPECTED FOR
TODAY...WITH SOME ACTIVITY ALREADY PRESENT ALONG THE GA/SC LINE
AND NEAR COLUMBUS AND MACON. WITH MODERATE INSTABILITIES AND LITTLE
SHEAR EXPECTED THROUGH THE WEEKEND...EXPECT PULSE DIURNALLY DRIVEN
SUMMERTIME CONVECTION EACH DAY...WITH THE PRIMARY HAZARDS BEING
CLOUD TO GROUND LIGHTNING AND DAMAGING WINDS. SOME OF THESE STORMS
COULD BE SEVERE.
MODELS CONSISTENT WITH THE POSITION OF THE HIGH PRESSURE RIDGE
THROUGH THE SHORT TERM...WITH THE WEAK BOUNDARY DRAPED ACROSS
GEORGIA INTO NEXT WEEK. LOW PRESSURE OVER THE NORTHERN PLAINS SUNDAY
QUICKLY MOVES AND DEEPENS OVER THE GREAT LAKES BY EARLY MONDAY. THIS
WEEKS PREVAILING WEST WINDS BECOME SOUTHWEST BY LATE SUNDAY...
PULLING ADDITIONAL MOISTURE FROM THE GULF OF MEXICO ACROSS THE
SOUTHEAST. WITH BETTER INSTABILITIES INTO NEXT WEEK...HAVE CONTINUED
WITH CHANCE POPS SUNDAY AND MONDAY.
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE SHORT
TERM...WITH HIGHS STILL IN THE 90S. SUNDAY WILL BE 17 DAYS OF AT OR
ABOVE 90 DEGREE TEMPERATURES FOR THE ATLANTA AREA. THIS
STRETCH...BEGINNING JUNE 11...RANKS IN THE TOP 25 MOST CONSECUTIVE
DAYS AT OR ABOVE 90 DEGREES...WITH THE RECORD BEING 38 DAYS.
GUIDANCE HIGH TEMPERATURES SEEM A LITTLE WARM FOR SUNDAY...SO HAVE
GENERALLY GONE A COUPLE DEGREES COOLER THAN IT SUGGESTS.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE AFOREMENTIONED LOW WILL MOVE FROM THE GREAT LAKES TO NEW ENGLAND
INTO TUESDAY...DRAGGING WITH IT ANOTHER FRONTAL BOUNDARY. THIS
BOUNDARY KEEPS CHANCE POPS IN THE FORECAST THROUGH MIDWEEK WITH
SOUTHWEST FLOW OFF THE GULF PROVIDING AMPLE MOISTURE FOR
CONVECTIVE ACTIVITY. MODELS PUSH THE FRONT THROUGH GEORGIA AND
INTO NORTHERN FLORIDA BY THURSDAY...BUILDING HIGH PRESSURE IN
ACROSS THE SOUTHEAST BEHIND THE BOUNDARY. ECMWF KEEPS SOME
MOISTURE ACROSS EXTREME SE GA INTO THE WEEKEND...BUT WITH HIGH
PRESSURE AND NORTHWEST FLOW PREVAILING ACROSS MOST OF THE
STATE...EXPECT DRIER CONDITIONS INTO THE WEEKEND. CURRENT FORECAST
TENDS TOWARDS THE ECMWF RESOLUTION...AND 12Z RUN ONLY UPHOLDS THIS
DECISION. GFS GOES FOR A DIFFERENT SITUATION...SPLITTING AN AREA
OF LOW PRESSURE OFF FROM TS ALEX IN THE GULF...THEN DEEPENING THAT
LOW IN THE NORTHERN GULF THURSDAY AFTERNOON. THE GFS THEN DRAGS
THE LOW ACROSS N FL AND SE GA BEFORE PUSHING IT OUT INTO THE SOUTH
ATLANTIC BIGHT BY SATURDAY PM. IF THIS RESOLUTION UNFOLDS...POPS
WOULD GREATLY INCREASE OVER THE WEEKEND. FOR NOW...PREFER THE
ECMWF STORY...AND NO MAJOR CHANGES ARE EXPECTED IN THE LONG TERM
FORECAST. JUST GIVE THE GFS SOME TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 73 93 73 93 71 / 20 40 20 50 40
ATLANTA 74 92 74 90 73 / 20 40 20 40 40
BLAIRSVILLE 65 88 68 88 69 / 20 40 30 50 40
CARTERSVILLE 69 93 70 91 68 / 20 40 30 50 40
COLUMBUS 75 95 75 92 74 / 20 50 20 50 40
GAINESVILLE 73 92 73 91 72 / 20 40 30 50 40
MACON 73 94 75 92 73 / 30 50 20 50 40
ROME 69 93 72 92 70 / 20 40 30 50 40
PEACHTREE CITY 69 92 72 91 69 / 20 40 20 40 40
VIDALIA 77 95 75 92 75 / 30 40 30 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31
Hazardous weather outlook, Jun 26, 10:01 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 AM EDT SAT JUN 26 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1101 AM EDT SAT JUN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.
.SYNOPSIS...
A WEAK SURFACE TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL
DRIFT INTO CENTRAL GEORGIA THIS AFTERNOON.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE STRONG DAMAGING WINDS...CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN.
.DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE WILL MEANDER ACROSS PARTS OF NORTH
AND CENTRAL GEORGIA TODAY...AND PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. CAPES WILL INCREASE
TO 2500 TO 3000 THIS AFTERNOON ALONG WITH LIFTED INDEX VALUES
DECREASING TO -3 TO -6. THIS WILL BE SUFFICIENT FOR A FEW THUNDERSTORMS
TO REACH SEVERE LIMITS. THE MAIN STRONG TO SEVERE THUNDERSTORM THREAT
WILL OCCUR BETWEEN 2 PM AND 10 PM TODAY. THE CONVECTION SHOULD
GRADUALLY DISSIPATE BY MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...EXCEPT
ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 26, 2:46 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT SAT JUN 26 2010
GAZ110-262015-
346 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN
SOUTHWESTERN TELFAIR COUNTY UNTIL 415 PM EDT...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JACKSONVILLE TO JUST SOUTH OF CHINA
HILL...MOVING SOUTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS...INCLUDING AREAS AROUND
TEMPERANCE...CHINA HILL...AND JACKSONVILLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Jun 26, 3:04 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT SAT JUN 26 2010
GAZ097-262030-
404 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN
SOUTHEASTERN LAURENS COUNTY UNTIL 430 PM EDT...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING JUST SOUTHWEST OF LOWERY...MOVING
SOUTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Jun 26, 5:10 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SAT JUN 26 2010
GAZ014-262300-
610 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN DAWSON COUNTY UNTIL 700 PM EDT...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM ACROSS DAWSON COUNTY FROM JUNO TO
DAWSONVILLE...MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN CAN BE EXPECTED ACROSS PARTS OF DAWSON COUNTY FROM
THESE THUNDERSTORMS DURING THE NEXT HOUR...INCLUDING
JUNO...MCKEE...AND DAWSONVILLE. PONDING OF WATER ON ROADWAYS AND
MINOR...BRIEF FLOODING IN LOW-LYING AND FLOOD PRONE AREAS CAN BE
EXPECTED.
IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
19
Special weather statement, Jun 26, 5:16 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT SAT JUN 26 2010
GAZ015-262245-
616 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR WIND GUSTS OF 40 TO 45
MPH...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAIN IN LUMPKIN
COUNTY UNTIL 645 PM EDT...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF DAHLONEGA...MOVING
SOUTHEAST AT 5 MPH.
WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THIS
THUNDERSTORM...WHICH MAY BLOW DOWN SMALL OR WEAK TREES AND AFFECT
POWER LINES AS WELL AS OTHER LIGHT WEIGHT...UNSECURED OBJECTS.
IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Jun 26, 5:20 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT SAT JUN 26 2010
GAZ022-023-262245-
620 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FAR
EASTERN FORSYTH AND WESTERN HALL COUNTIES UNTIL 645 PM EDT...
AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHESTATEE TO OSCARVILLE...MOVING SOUTHEAST
AT 15 MPH.
WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE
THUNDERSTORMS. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING IS
OCCURRING WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
19
Special weather statement, Jun 26, 5:53 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT SAT JUN 26 2010
GAZ034-262345-
653 PM EDT SAT JUN 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN GWINNETT
COUNTY UNTIL 745 PM EDT...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUFORD...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH...HEAVY RAIN...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Lightning, Gwinnett
- When
- June 26, 6:09 PM EST
- Where
- Gwinnett County, 2.24 mi NNW of Hog Mtn
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.080, -83.945
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Biltmore Woods Drive just east of Buford. The resulting fire was contained to an exterior wall.
Lightning, Gwinnett
- When
- June 26, 6:56 PM EST
- Where
- Gwinnett County, 3.31 mi W of Lawrenceville
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 33.948, -84.038
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Sydney Crest Lane. The resulting fire caused moderate damage to an exterior wall and the attic. The entire home suffered extensive smoke damage. The fire appeared to start when the lightning struck the incoming electrical line to the home. The family of four was displaced as a result of the incident.
Thunderstorm Wind, Twiggs
- When
- June 26, 8:20 PM EST to 8:40 PM EST
- Where
- Twiggs County, Dry Branch to Jeffersonville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.750, -83.630
The Twiggs County 911 Center and Twiggs County Emergency Management Director reported that four trees were down across the north part of the county. Trees were down on Sgoda Road, Fountain Road, Long Street Road, and Georgia Highway 18.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, June 26, 2010$576,000 · EF0 · 53 events
- Flash Flooding and Damaging Winds in Iowa, June 26 to 27, 2010$1.1 million · 65 kt wind · 20 events
- Hail in South Dakota, June 26, 2010$1.6 million · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Minnesota, June 26 to 27, 2010$210,000 · EF0 · 39 events
- Excessive Heat in Missouri, June 26 to 27, 201010 injured · 4 events
- Flash Flood and Hail in North Carolina, June 26, 2010$290,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 26, 2010$178,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, June 26, 2010$117,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Minnesota, June 26, 2010$98,000 · 70 kt wind · 13 events
- Flash Flooding and Hail in South Dakota, June 26, 2010$50,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Minnesota, June 26, 2010$25,000 · 1.25 in hail · 16 events
- Tornadoes and Hail in Minnesota, June 26, 2010EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246827, 246828, 243493.